Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS El Paso, TX

August 10, 2002Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2002, 2:33 PM MDT for Doña Ana County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2002, 2:33 PM MDT (20:33 UTC)
Expired
Aug 10, 2002, 3:15 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 87 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS54 KEPZ 102033
SVRELP
NMC013-102115-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MDT SAT AUG 10 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DONA ANA COUNTY IN NEW MEXICO

* UNTIL 315 PM MDT

* AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS NORTHEAST OF INTERSTATE 25 BETWEEN LAS CRUCES 
AND GARFIELD. MOVEMENT WAS TO THE SOUTHWEST 12 MPH. DAMAGING WINDS 
AND LARGE HAIL ARE POSSILBE WITH THESE STORMS.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3273 10728 3232 10704 3251 10650 3279 10677

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:43 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 3:43 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
343 AM MDT SAT AUG 10 2002

SYNOPSIS...
BROAD AREA OF HIGH PRESSURE WILL PERSIST OVER THE AREA INTO TUESDAY.
UPPER LOW NEARS THE AREA FROM THE EAST TODAY...AND WITH MODERATE
AMOUNT OF MOISTURE LINGERING...WILL SEE SCATTERED THUNDERSTORMS
TODAY FROM ABOUT THE RIO GRANDE VALLEY EAST. AVAILABLE MOISTURE
DECREASES SOME ON SUNDAY AND MONDAY SO THUNDERSTORMS SHOULD REMAIN
ISOLATED.

DISCUSSION...
SATELLITE IMAGERY SHOWS DEFORMATION ZONE OVER AREA SLOWLY DRIFTING
EAST AND SOUTH...FROM THE BOOTHEEL UP OVER THE NORTHERN TEXAS
PANHANDLE. WEAK COLD FRONT AT THE SURFACE SAGGING DOWN INTO EXTREME
NORTHWESTERN NEW MEXICO BEHIND THE UPPER DEFORMATION ZONE. BOTH
ETA/AVN APPEAR TO KEEP FRONTAL BOUNDARY THE NORTH OF THE CWA TODAY...
SO I DONT THINK FRONT WILL BE ABLE TO ADD ANY FOCUSING TO CONVECTION
TODAY. WILL KEEP HIGHER POPS IN THE EAST ASSOCIATED WITH UPPER DIFFLUENCE
FROM DEFORMATION ZONE AND BETTER MOISTURE. ALSO EX-BERTHA SYSTEM SLOWLY
MOVES TOWARD THE AREA. MAIN UPPER SUPPORT SHEARED A LOW NORTH TOWARD
OKLAHOMA WHILE SECOND LOW IS JUST NORTHEAST OF THE BIG BEND AREA. THIS
COULD ALSO HELP WITH EASTERN CWA CONVECTION TODAY. WITH PWS APPROACHING
SEASONAL (1.1-1.3 INCHES) LEVELS...I THINK FLOOD POTENTIAL IS MINIMAL
EXCEPT PERHAPS THE SAC MOUNTAINS WHERE EARLY AFTERNOON ACTIVITY COULD
STILL POSE A THREAT.

WILL KEEP SUNDAYS THUNDERSTORMS SCATTERED NORTH AND ISOLATED SOUTH AS
AVN/ETA BOTH SHOW FRONTAL BOUNDARY JUST NORTH OF CWA AND RIDGE OF GOOD
CAPE VALUES FROM THE GILA MOUNTAINS NORTHEASTWARD AVAILABLE FOR ACTION.
AVN/ETA BOTH SHOW PWS DIPPING TO 1 INCH OR BELOW SO FLOOD POTENTIAL
SHOULD TEMPORARILY BE PUT ON HOLD. ETA SHOWS SIGNS OF MID LEVEL CAPPING
IN THE SOUTH.

MRF CONTINUING TO SHOW UPPER RIDGE HOLDING IN...AND WITH CONTINUED
RELATIVELY DRY ATMOSPHERE FOR THIS TIME OF THE YEAR...WILL GO
ISOLATED IN THE MOUNTAINS AND JUST A SLIGHT CHANCE ACROSS THE
LOWLANDS.

EL PASO               BB  96/ 71/ 95/ 70/ 97  13121
LAS CRUCES            BB  96/ 66/ 95/ 65/ 97  22121
ALAMOGORDO            BB  94/ 65/ 93/ 65/ 95  22121
CLOUDCROFT            BB  69/ 48/ 70/ 48/ 74  42322
TRUTH OR CONSEQUENCES BB  92/ 67/ 91/ 66/ 95  23231
SILVER CITY           BB  85/ 59/ 86/ 59/ 89  42322
DEMING                BB  96/ 65/ 95/ 64/ 97  12121
LORDSBURG             BB  97/ 65/ 96/ 64/ 98  12121
SIERRA BLANCA         BB  92/ 65/ 91/ 65/ 94  23121

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 10, 2:26 PM MDT, 7 minutes before
NMZ032-TXZ055-056-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT SAT AUG 10 2002

...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW
MEXICO...

AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING
INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW
MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL
PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS
CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW
MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25.

THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS
NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND
DUST.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER
TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE
ROUTE OF TRAVEL.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningEPZLuna48 min
Aug 10, 4:31 PM MDTSevere Thunderstorm WarningEPZSierra59 min
Aug 10, 4:53 PM MDTSevere Thunderstorm WarningEPZLuna37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.